Alert archive / Minnesota / Frost Advisories in 2023

Frost Advisory 3, NWS Twin Cities, MN

October 9, 202325 counties in Minnesota; 7 counties in Wisconsin

NWS Twin Cities, MN issued this frost advisory at Oct 9, 2023, 2:49 PM CDT for 25 counties in Minnesota; 7 counties in Wisconsin. It took effect at Oct 10, 2023, 1:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 9, 2023, 2:49 PM CDT (19:49 UTC)
In effect from
Oct 10, 2023, 1:00 AM CDT
Expired
Oct 10, 2023, 9:00 AM CDT
In force
8 hr
Issued by
NWS Twin Cities, MN
All 32 counties

Anoka County, MN, Blue Earth County, MN, Brown County, MN, Carver County, MN, Dakota County, MN, Faribault County, MN, Freeborn County, MN, Goodhue County, MN, Hennepin County, MN, Le Sueur County, MN, Martin County, MN, McLeod County, MN, Nicollet County, MN, Ramsey County, MN, Redwood County, MN, Renville County, MN, Rice County, MN, Scott County, MN, Sibley County, MN, Steele County, MN, Waseca County, MN, Washington County, MN, Watonwan County, MN, Wright County, MN, Yellow Medicine County, MN, Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Pepin County, WI, Pierce County, WI, Rusk County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 33 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.8 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2023-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2023-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1012 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

624 
WWUS73 KMPX 091949
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
249 PM CDT Mon Oct 9 2023

MNZ041>045-047>058-WIZ014-015-100400-
/O.NEW.KMPX.FZ.W.0001.231010T0600Z-231010T1400Z/
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Polk-Barron-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Princeton, Mora, Morris, Glenwood, St Cloud, Sauk Rapids, 
Elk River, Cambridge, Center City, Madison, Benson, Montevideo, 
Willmar, Litchfield, Osceola, and Rice Lake
249 PM CDT Mon Oct 9 2023

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT TUESDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Portions of central, east central and west central 
  Minnesota and northwest Wisconsin.

* WHEN...From 1 AM to 9 AM CDT Tuesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

MNZ059>070-073>078-082>085-091>093-WIZ016-023>028-100400-
/O.NEW.KMPX.FR.Y.0003.231010T0600Z-231010T1400Z/
Wright-Hennepin-Anoka-Ramsey-Washington-Yellow Medicine-Renville-
McLeod-Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-
Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-
Freeborn-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
Including the cities of Monticello, Minneapolis, Blaine, St Paul,
Stillwater, Granite Falls, Olivia, Hutchinson, Gaylord, 
Chanhassen, Chaska, Victoria, Shakopee, Hastings, Redwood Falls, 
New Ulm, St Peter, Le Sueur, Faribault, Red Wing, St James, 
Mankato, Waseca, Owatonna, Fairmont, Blue Earth, Albert Lea, 
Ladysmith, Hudson, River Falls, Menomonie, Durand, 
Chippewa Falls, and Eau Claire
249 PM CDT Mon Oct 9 2023

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM CDT TUESDAY...

* WHAT...Temperatures as low as 32 will result in frost 
  formation.

* WHERE...Portions of central, east central, south central, 
  southeast, southwest and west central Minnesota and northwest 
  and west central Wisconsin.

* WHEN...From 1 AM to 9 AM CDT Tuesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this frost advisory went out at Oct 9, 12:34 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Oct 9, 12:34 PM CDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1234 PM CDT Mon Oct 9 2023

.UPDATE...
Issued at 1218 PM CDT Mon Oct 9 2023

Updated to include 18z aviation discussion below.

&&

.DISCUSSION...(Today through Sunday)
Issued at 251 AM CDT Mon Oct 9 2023

KEY MESSAGES:

- Below normal temperature continue for the next week with the
  coldest period on Monday night/Tuesday morning where a freeze is
  most likely.

- Next chance for rain, with widespread rain possible, is Thursday
  into Friday.

Today through Wednesday... The main concern through Wednesday will be
the cold and frost. Continued northerly flow will keep the colder air
over us through Wednesday. The deciding factor in how cold it will
get will be cloud cover as it has been variable the past few nights
and the pattern has not changed much. Generally though expecting
less of a chance for clouds this morning into Monday night, so
temperatures could cool more than the past cloudier nights. Therefore
the coldest night on the week ahead is expected to be on Monday
night. Clearer skies, high humidity, and light winds will be
favorable for frost formation as well as falling below freezing. This
could be enough of a freeze to bring our frost/freeze season to an
end. Based on ensemble guidance the probability for below freezing
temperatures remains highest to the west and south of the Twin
Cities and the lowest in the core Twin Cities metro.

Thursday through Sunday... Late week the weather in the Upper Midwest
will be driven by a large system moving through. Strong forcing both
with a trough at 500 mb and a jet at 250 mb will provide ample
support for this system. As is common with large systems this time of
year, there will also be ample moisture transport. The cooler
temperatures will likely continue as just about all the guidance in
the GEFS, EPS, and CMC ensembles keep the surface low to our south
keeping us in the cold sector of the low. Where the guidance is more
dispersive, is how far south of us this low tracks. The GFS and much
of the GEFS keep this low far enough south that the only area with a
good chance for rain would be southern Minnesota. The ECMWF and much
of the EPS keep the low much farther north and provides for a
forecast of a widespread soaking rain. This is why the likely PoPs
remain only across the south. If the trend moves towards the ECMWF
than higher PoPs will spread to the north. Some lingering wrap around
precipitation could continue into Saturday, but the forecast overall
will trend back towards dry again this weekend as high pressure
moves in behind the system. Temperatures look fairly consistent this
period, but as normals fall these temperatures will not be as much
below normal. By mid October our recent much below normal
temperatures will just be normal temperatures. October is after all
one of the months with the steepest drop in normal temperatures. So
outlooks for above normal this time of year don't necessarily mean
warm.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1218 PM CDT Mon Oct 9 2023

VFR conditions expected throughout this TAF duration. A swath of
lower-range VFR ceilings have developed in western and far southern
MN but these are not expected to drop below 4k ft but will persist
through the afternoon hours. Clearing is expected from early this
evening onward, producing only passing high clouds this evening
through the overnight hours. Ceilings are then likely to develop over
western WI overnight through the day Tuesday but remain around 10k
ft. Winds will remain NW throughout, with speeds 10G20kt today
dropping to 5-10kt tonight through Tuesday.

KMSP...No additional concerns.

/OUTLOOK FOR KMSP/
Wed...VFR. Wind E 5-10 kts increasing to 10-15 kts.
Thu...Chc MVFR/-RA. Wind E 15-20G30 kts.
Fri...MVFR/RA likely, chc IFR/TSRA. Wind NE 15-20G30 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

UPDATE...JPC
DISCUSSION...NDC
AVIATION...JPC
Hazardous weather outlook, Oct 9, 9:28 AM CDT, 5 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
928 AM CDT Mon Oct 9 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
100900-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
928 AM CDT Mon Oct 9 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Frost will be likely during the early morning hours Tuesday and
Wednesday. Temperatures dropping to or slightly below the freezing
mark are possible both Tuesday and Wednesday mornings,
particularly away from the Twin Cities metro area.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 2:49 PM CDTFreeze WarningMPXBenton, Chippewa, Chisago, Douglas, Isanti, Kanabec and 11 more18 hr

Nearby

Frost Advisories in Minnesota, 2023Frost Advisories in Wisconsin, 2023Every frost advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.